Alert archive / California / Wind Advisories in 2022

Wind Advisory 34, NWS Phoenix, AZ

June 18, 2022Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Jun 18, 2022, 12:03 PM PDT for Imperial County, California. It took effect at Jun 18, 2022, 5:00 PM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jun 18, 2022, 12:03 PM PDT (19:03 UTC)
In effect from
Jun 18, 2022, 5:00 PM PDT
Expired
Jun 19, 2022, 3:00 AM PDT
In force
10 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

953 
WWUS75 KPSR 181903
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1203 PM MST Sat Jun 18 2022

CAZ562-190715-
/O.NEW.KPSR.WI.Y.0034.220619T0000Z-220619T1000Z/
Imperial County Southwest-
1203 PM PDT Sat Jun 18 2022

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 3 AM PDT
SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 5 PM this afternoon to 3 AM PDT Sunday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
2 follow-up statements
267 
WWUS75 KPSR 190436
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
936 PM MST Sat Jun 18 2022

CAZ562-191000-
/O.CON.KPSR.WI.Y.0034.000000T0000Z-220619T1000Z/
Imperial County Southwest-
936 PM PDT Sat Jun 18 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 5 PM this afternoon to 3 AM PDT Sunday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
099 
WWUS75 KPSR 190814
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
114 AM MST Sun Jun 19 2022

CAZ562-191000-
/O.CON.KPSR.WI.Y.0034.000000T0000Z-220619T1000Z/
Imperial County Southwest-
114 AM PDT Sun Jun 19 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT EARLY THIS
MORNING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 3 AM PDT early this morning.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jun 18, 10:20 AM PDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 18, 10:20 AM PDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1020 AM MST Sat Jun 18 2022

.UPDATE...
Updated Aviation

&&

.SYNOPSIS...
Increasing moisture ahead of a Pacific low pressure system will
result in enhanced chances of showers and thunderstorms today,
particularly from Phoenix eastward. With the increased moisture and
threat of storms, below normal temperatures are expected this
weekend. A warming trend is then anticipated next week as high
pressure becomes reestablished across the southern US.

&&

.DISCUSSION...
RAP streamline analysis reveals the amplified pattern across the
western CONUS between the closed low across the Pacific Northwest
and a sprawling anti-cyclone across the central Plains. Stout
southerly flow is transporting moisture northward into the Desert
Southwest, yielding near-record values of IVT. At the surface,
observed dewpoints are as much as 20-25 degrees higher than they
were 24 hours ago. With ample moisture transport and weak vorticity-
forced ascent in place, isolated/scattered showers and sprinkles
have developed across portions of the central Arizona lower deserts
early this morning.

In the mid-levels, latest mesoanalysis indicates temperatures as
cool as -10C at 500 mb, which is resulting in an axis of elevated
instability across Pinal and southern Gila County. A weak outflow
boundary did move through central Arizona Friday night. However, it
wasn’t strong enough to trigger the organized heavier shower
activity advertised by yesterday’s runs of the HRRR. However, latest
radar and satellite trends do suggest light showers will become more
widespread through mid-morning.

Latest HREF continues to indicate instability will increase during
the late morning and afternoon, particularly east of Phoenix and
across eastern Pinal County. There is strong consensus among the
HREF members the shower and thunderstorm activity today will be
concentrated across eastern Arizona, including southern Gila County.
NBM PoPs remain quite high in these areas, ranging from 50 to 70
percent. Meanwhile, with the increased moisture and cloudiness,
temperatures will be considerably lower than they have been.
Forecast high for Phoenix is 103 degrees, which is below average,
but there is high uncertainty and even a 20 percent chance the high
may fail to reach 100 degrees.

Training cells will be a concern, given the unidirectional
southwesterly flow. A handful of mainly ECMWF ensemble members do
still point to the potential for localized rain totals above an
inch, which could lead to flash flooding of the burn scars east of
Phoenix. Further west across the Valley, MUCAPE approaching 1000
J/kg will lead to isolated convective initiation but HREF
probabilities for strong downbursts have generally decreased.
Nevertheless, the strongest storms will be capable of producing wind
gusts up to 50 mph and areas of blowing dust, particularly across
the East Valley.

Best chance for rain across the Valley will actually occur tonight
as an outflow boundary from activity further east provides the
needed lift in an area with untapped instability and increasing jet-
forced ascent from the eastward advancing trough. PoPs have been
increased to 30 percent for Phoenix, but the grand ensemble
indicates high probabilities of rain totals below a tenth of an
inch, and well short of the daily record of 0.25 inches, set in 1967.

Operational GFS/ECMWF remain in good agreement indicating drier air
will overspread the lower deserts Sunday. The dry air is even a bit
further eastward than earlier runs. Consequently, even the most
aggressive CAMs do not indicate much potential for convection, even
across eastern Gila County. With the trough axis pushing further
east, a continuation of the below normal temperatures is expected.
Forecast high of 101 degrees in Phoenix may be the coolest high
temperature we see for quite some time.

There is strong agreement in the model clusters the anticyclone
across the Deep South will build westward and towards the Desert
Southwest next week. This will result in a steady warming trend and
a return to above normal temperatures by Wednesday. There is also
strong consensus remnant moisture across the Arizona/New Mexico
border will spread back across Arizona as the ridge builds westward.
A more Monsoon-like pattern is expected to emerge and low-level
moisture should be sufficient for at least isolated storms across
the Mogollon Rim each afternoon beginning Tuesday. Although
conditions will generally remain unfavorable for convection across
the lower deserts, there will be an increasing threat of outflow
boundaries capable of producing strong wind gusts and blowing dust
each day.

&&

.AVIATION...Updated at 1720Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Outflow winds from distant storms and the potential for gusty,
erratic directions will be the main weather issues through Sunday
afternoon. Thunderstorm activity should remain near to just outside
eastern visual ranges today with primarily virga over terminal
locations. This may create variable and somewhat erratic winds early
in the afternoon, but should trend towards SW with gusts increasing
close to 20kt under 12K-15K ft cloud decks.

Models provide good confidence thunderstorms developing well east of
terminals, then organized outflow pushing westward towards
aerodromes in a 23Z-03Z time frame. KIWA would be most susceptible to
wind gusts and BLDU impacts. Overall confidence in magnitude of
impacts is low to moderate, and have limited the scope at KPHX with
merely an early and enhanced easterly wind shift this evening. Winds
should revert back to westerly by late Sunday morning with much
quieter weather around the metro.

Southeast California/Southwest Arizona including KIPL and KBLH:
Gusty winds will be the primary weather issues through Sunday
afternoon under mostly clear skies. West winds will be preferred at
KIPL with gusts potentially nearing 30kt early this evening. South
winds will be more common at KBLH with somewhat weaker gusts 20-
25kt. Gusts will relax overnight with periods of light and variable
winds becoming more common.

&&

.FIRE WEATHER...
A low pressure system across the Pacific Northwest will bring active
weather to the Desert Southwest this weekend. Elevated fire weather
conditions are expected across the Mojave Desert today. However,
winds and RH may approach critical thresholds for a few hours
further south, particularly across La Paz County and portions of
southeastern California. Gusts could reach as high as 30 to 35 mph
across the Imperial Valley. Further east, conditions will be
considerably more moist. Showers and thunderstorms will be possible,
mainly from Phoenix eastward. Wetting rains are likely further east,
but there is also a slight chance of dry lightning.

The drier air will push eastward Sunday as the low pressure system
moves into the intermountain West. Dry and windy conditions will
mainly be focused across northeastern Arizona. Across southern Gila
County, wind gusts could reach 25 to 30 mph, though minimum RHs will
generally remain above 15 percent. Meanwhile, wetting rains will
likely be relegated to far eastern Arizona. High pressure will build
back across the Desert Southwest next week, resulting in a warming
trend and a return to above normal temperatures by midweek. There
may also be enough moisture to support at least isolated showers and
thunderstorms across the higher terrain north and east of Phoenix by
Tuesday or Wednesday.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Hirsch
AVIATION...18
FIRE WEATHER...Hirsch

In the hours before

Special weather statement, Jun 18, 8:59 AM PDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
859 AM MST Sat Jun 18 2022

AZZ552-553-555-558-181645-
Northwest Pinal County AZ-Apache Junction/Gold Canyon AZ-Superior AZ-
Pinal/Superstition Mountains AZ-
859 AM MST Sat Jun 18 2022

...A strong thunderstorm will impact portions of Pinal County through
945 AM MST...

At 859 AM MST, Doppler radar was tracking a strong thunderstorm over
Florence, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Florence, Florence Junction, Magma, Queen Valley and Valley Farms.

This includes the following highways...
US Highway 60 between mile markers 208 and 219.
AZ Route 79 between mile markers 129 and 150.
AZ Route 177 between mile markers 159 and 165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3316 11106 3294 11140 3300 11152 3331 11147
      3324 11098
TIME...MOT...LOC 1559Z 211DEG 21KT 3307 11136

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

18

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:16 PM PDTBlowing Dust AdvisoryPSRImperial3 hr

Nearby

Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.